West Virginia, 2008

Hail in West Virginia, June 10, 2008

June 10, 2008 · NWS PBZ · 1 event in 1 county or zone

Scattered severe thunderstorms developed across northern West Virginia and Garrett county Maryland as a slow moving front moved south across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Scattered severe thunderstorms developed across northern West Virginia and Garrett county Maryland as a slow moving front moved south across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 10, 1:01 PM EST, 2 hours 24 minutes earlier.

Area forecast discussion, Jun 10, 1:01 PM EST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
201 PM EDT TUE JUN 10 2008

.SYNOPSIS...
A COLD FRONT WILL BE MOVING ACROSS THE REGION THIS AFTERNOON.
BEHIND THE FRONT...COOLER AND DRIER AIR WILL MOVE IN TONIGHT AND
WEDNESDAY. HIGH PRESSURE WILL THEN DOMINATE OUR WEATHER INTO
FRIDAY. THE NEXT COLD FRONT WILL MOVE EAST AND GIVE US A CHANCE OF
AN AFTERNOON SHOWER OR THUNDERSTORM FRIDAY INTO SATURDAY.

&&

.NEAR TERM / THROUGH WEDNESDAY/...

FRONTAL BOUNDARY IS CURRENTLY CROSSING THE FORECAST
AREA...TRIGGERING A LINE OF CONVECTION. THE FRONT SHOULD EXIT
EASTERN COUNTIES BETWEEN 21 AND 22Z. SKIES SHOULD CLEAR RAPIDLY
FOLLOWING THE BOUNDARY AS PER SATELLITE TRENDS...WITH COOLER AND DRIER
AIR ADVECTING EAST. WITH THE COOLER AIR ADVECTING IN...AND LOWER
LEVEL MOISTURE IN PLACE OVERNIGHT...EXPECT TO SEE PATCHY FOG TOWARD
DAWN. FOR WEDNESDAY...SURFACE RIDGE OVERHEAD SHOULD SUPPRESS MUCH
CLOUD FORMATION...WITH TEMPERATURES STILL IN THE 80S BUT WITH
DEWPOINTS ABOUT 10 LOWER THAN TODAY.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY/...
H5 RIDGE BUILDS EAST AND HEIGHTS RISE. AT THE SURFACE...HIGH
PRESSURE IN CONTROL WITH DRIER AIR AND LOWER DAYTIME HIGHS.
ALTHOUGH TEMPS REBOUNDING INTO MID 80S TO AROUND 90 BY THURSDAY
AFTERNOON.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
ALOFT H5 RIDGE AND HEIGHTS ON THE RISE THROUGH THURSDAY NIGHT.
HEIGHTS THEN START TO LOWER AS H5 RIDGE SHARPENS BUT MOVES EAST IN
RESPONSE TO SOUTHERN CANADIAN H5 LOW. H5 LOW PIVOTS NORTH BY
SATURDAY AND EXTENDING H5 TROUGH THEN PUSHES EAST. UPPER TROUGH
WILL SUPPORT NEXT SURFACE FRONT MOVING EAST. LOOKS LIKE CHANCE
PRECIP COMING IN BY FRIDAY AFTERNOON AND INTO SATURDAY. HIGH TO
BUILD IN BEHIND FRONT.

&&

.AVIATION / THROUGH SUNDAY/...

THE COLD FRONT WILL MOVE EAST OF AREA TERMINALS AROUND 21Z...WITH
PREVAILING VFR CONDITIONS EXPECTED TONIGHT UNDER BUILDING HIGH
PRESSURE. PATCHY FOG COULD DEVELOP OVERNIGHT IN THE COOLING
AIRMASS...WITH MVFR POSSIBLE. THIS HIGH PRESSURE RIDGE WILL CONTINUE
TO PROVIDE PREVAILING VFR CONDITIONS THROUGH THURSDAY NIGHT. A COLD
FRONT WILL APPROACH ON FRIDAY...AND CROSS THE REGION SATURDAY.
SHOWERS AND STORMS ASSOCIATED WITH THIS FRONT WILL LEAD TO THE
POTENTIAL FOR IFR CONDITIONS FRIDAY AFTERNOON THROUGH SATURDAY. HIGH
PRESSURE WILL THEN BUILD IN FOR SUNDAY...WITH PREVAILING VFR
ANTICIPATED.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jun 10, 3:05 AM EST, 12 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
405 AM EDT TUE JUN 10 2008

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-110815-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-
BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
405 AM EDT TUE JUN 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

...SLIGHT RISK FOR SEVERE WEATHER TODAY...

THERE IS A SLIGHT RISK THAT THUNDERSTORMS TODAY COULD REACH SEVERE
LEVELS. THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO ACTIVE WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Special weather statement, Jun 10, 1:25 PM EST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
225 PM EDT TUE JUN 10 2008

OHZ039>041-048>050-PAZ013-020-101930-
BEAVER PA-CARROLL OH-COLUMBIANA OH-COSHOCTON OH-HARRISON OH-JEFFERSON
OH-LAWRENCE PA-TUSCARAWAS OH-
225 PM EDT TUE JUN 10 2008

...THUNDERSTORMS...

THUNDERSTORMS WILL MOVE THROUGH THE FOLLOWING COUNTIES...
COLUMBIANA...HARRISON...COSHOCTON...JEFFERSON...TUSCARAWAS...
CARROLL...BEAVER AND LAWRENCE...

AT 222 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES
EAST OF HOMEWORTH TO 5 MILES NORTHEAST OF NEWCOMERSTOWN...MOVING EAST
AT 25 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  DERRINGER CORNERS...EAST MORAVIA...ENON VALLEY...MORAVIA AND MOUNT
  AIR

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Jun 10, 1:57 PM EST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
257 PM EDT TUE JUN 10 2008

MDZ001-PAZ032-WVZ021>023-102000-
FAYETTE PA-GARRETT MD-MARION WV-MONONGALIA WV-PRESTON WV-
257 PM EDT TUE JUN 10 2008

...THUNDERSTORMS...

THUNDERSTORMS WILL MOVE THROUGH THE FOLLOWING COUNTIES...
GARRETT...FAYETTE...MARION...PRESTON AND MONONGALIA...

AT 256 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 3 MILES SOUTH OF NEEL...MOVING
NORTHEAST AT 34 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  MARKLEYSBURG...ACCIDENT...ASHER GLADE...BITTINGER AND BLOOMING ROSE

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Jun 10, 2:05 PM EST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
305 PM EDT TUE JUN 10 2008

OHZ040-041-PAZ007-013-014-020-102000-
BEAVER PA-BUTLER PA-CARROLL OH-COLUMBIANA OH-LAWRENCE PA-MERCER PA-
305 PM EDT TUE JUN 10 2008

...THUNDERSTORMS...

THUNDERSTORMS WILL MOVE THROUGH THE FOLLOWING COUNTIES...
COLUMBIANA...CARROLL...BEAVER...BUTLER...MERCER AND LAWRENCE...

AT 300 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS OVER MILLPORT...MOVING NORTHEAST AT 34
MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  ELLWOOD CITY...HARLANSBURG...MCCONNELLS MILL...MORAINE STATE PARK
  AND NEW CASTLE

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Jun 10, 2:55 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
355 PM EDT TUE JUN 10 2008

MDZ001-102100-
GARRETT MD-
355 PM EDT TUE JUN 10 2008

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTY...
GARRETT...

AT 351 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 3 MILES EAST OF MCHENRY...MOVING
NORTHEAST AT 39 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  ACCIDENT...AVILTON...BEVANSVILLE...BIG RUN STATE PARK AND BITTINGER

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Jun 10, 3:06 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
406 PM EDT TUE JUN 10 2008

WVZ041-102100-
TUCKER WV-
406 PM EDT TUE JUN 10 2008

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTY...
TUCKER...

AT 403 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 10 MILES SOUTHWEST OF PLEASANT RUN...
MOVING NORTHEAST AT 37 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  BENBUSH...BLACKWATER FALLS...BUENA...CANAAN HEIGHTS AND CANAAN
  VALLEY STATE PARK

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Jun 10, 3:25 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
425 PM EDT TUE JUN 10 2008

PAZ030-032-102130-
FAYETTE PA-WESTMORELAND PA-
425 PM EDT TUE JUN 10 2008

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
FAYETTE AND WESTMORELAND...

AT 420 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 3 MILES NORTH OF CONNELLSVILLE...
MOVING NORTHEAST AT 36 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  CONNELLSVILLE...DARLINGTON...DERRY...DONEGAL AND DUNBAR

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

The radar

The Sterling radar (KLWX), 168 km away, was scanning. The volume nearest the first event began at 20:24 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Tucker

When
June 10, 3:25 PM EST
Where
Tucker County, 2.26 mi ESE of Canaan Crossing
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
38.970, -79.430

Emergency management reported golf ball size hail over Laneville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2008Every state in 2008This day in weather historyWarnings in West Virginia, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 102118.